PURPOSE OF REVIEW: Cancer and heart disease are the leading causes of mortality in the USA. Advances in cancer therapies, namely, the development and use of chemotherapeutic agents alone or in combination, are becoming increasingly prevalent.
RECENT FINDINGS: Many chemotherapeutic agents have been associated with adverse cardiovascular manifestations. The mechanisms of these sequelae remain incompletely understood. In particular, microtubule inhibitor (MTI) agents have been related to the development of heart failure, myocardial ischemia, and conduction abnormalities. At present, there are no guidelines for patients undergoing MTI therapy as it pertains to both preventative and mitigatory strategies for cardiovascular complications. We conducted a literature review focusing on content related to the use of MTIs and their effect on the cardiovascular system. MTIs have been associated with various forms of cardiotoxicity, and fatal cardiotoxicities are rare. The most well-described cardiotoxicities are brady- and tachyarrhythmias. The co-administration of anthracycline-based agents with MTIs can increase the risk of cardiotoxicity.
- Heart Diseases/chemically induced
- Neoplasms/drug therapy
- Tubulin Modulators/adverse effects